CGRP Treatment #3
I have had a week of not being sure what is going on with me. Two days in a row, I developed a moderate migraine in the mid-afternoon and needed to take an Imitrex and lie down. (I take generic Sumatriptan in tablet and injection form; out of habit I still refer to it as Imitrex, the brand name given to it by Glaxo.) Both days I slept hard and woke up with less pain, but very groggy and draggy. I had some insomnia issues over the weekend and worked through those, and starting Monday felt more extremely fatigued than usual.
Since beginning my second CGRP study this summer, I’ve been noticing significant improvement, so this week’s black sliding surprised me enough that I was playing the “what could be doing this” game. You know the one: you think back over everything you’ve eaten, any new products you’ve tried, new places you might have gone. Medication changes? Weather patterns? Maybe just a normal cold or virus? I came to the regrettable conclusion yesterday that I might need to take another break from gluten. I will write about my gluten / migraine experience another time, but a gluten-free diet is my least favorite migraine intervention, since I don’t cook or bake and am an exceedingly lazy eater. So I was facing this change with trepidation.
Today was my third CGRP treatment in the new study (I was involved in a different CGRP study, for Amgen, previously as well). Because of a non-disclosure clause in the consent forms, I can’t say what drug company is involved, but they are looking at which dosing amounts and frequencies work best. I may have gotten a large “loading dose” the first time and small doses the next two, or large doses the next two, or none the next two until another loading dose in month four. Or my first dose may not have been a loading dose at all. What that basically means is that today’s treatment, and the last one, could have been placebo (saline).
John used to drive up to the facility with me, but since he started his new job as an instructor at our local university, he hasn’t been available as much. The drive is just over an hour. I put my music on shuffle and felt pretty okay. At one point during the drive, my mind wandering, I realized that I hadn’t put on a new Estradiol patch and had been without one for three days; since my hysterectomy in 2011 I’ve been on a low dose patch to be changed twice weekly. Eureka! I was both relieved and frustrated, because that had been a stupid mistake to make. Thinking back over my symptoms, I do think they could have been caused by a sudden lack of estrogen.
When I arrived, I was beginning to feel prodrome-y. My fatigue was back, and my eyes felt dry and heavy. Clear squiggles appeared in front of my eyes as I scrolled through my phone in the waiting room. My friend and study nurse, “H,” came out to get me and once in her office I asked her to close the blinds. She took my vitals. My temperature was up, and so was my pulse. I normally run tachycardic but we puzzled over the almost 100 degree fever. I told her my estrogen theory and she agreed that could have caused my recent problems.
The study drug kit was on her desk. I completed a survey about suicidal thoughts, which I have to do every time. “Since your last visit, have you wanted to die, or fall asleep and not wake up?” No. “Since your last visit, have you done anything to hurt yourself?” No. (In fact, I have asked H whether anyone has reported decreased rates of depression in the CGRP studies, because I feel I’ve noticed that. She said no. But isn’t that an interesting question? Which comes first, depression or the migraine?)
H warmed the syringe containing the medicine in her hands. Today there would be one injection in the back of my arm, and unlike the similar injections in the first study, these sting. I could feel the medicine entering my body, and I really feel like saline wouldn’t have that effect in a subcutaneous injection (under the skin, instead of in a vein or deep in the muscle). There was a swollen bump on my arm, which I also don’t think saline would do. Therefore I believe I have been getting the real drug at each treatment.
By that time my pain was at 2, barely noticeable, but my aura was increasing. I felt the drug moving through my body and sort of “lifting” that pain and discomfort. A physician’s assistant came in to do an examination. For some reason, she shined her light directly into each of my eyes for an unbearably long time. Previously I have only had doctors quickly “flick” the light across my pupils, knowing how much it would bother me, but this woman had no such hesitation. The very mild headache returned, settling in my temples. When she left, H said, “Did that bring your headache back? I have no idea why she needed to do that. Next time maybe I’ll say ‘Heart and lungs only, please!’” She smiled.
We chatted a bit, set my next two appointments (one of which is just for lab work), and H checked my pulse again. Because my heart rate and blood pressure can both run high, she often will check them numerous times per visit. This time, my heart rate was an inexplicable 116. The little bit of pain had begun to fade again. “I feel fine,” I said. “Maybe a little drowsy.” She told me that might be my body overcompensating. I closed my eyes and used relaxation and biofeedback to try to get my heart rate lowered. A few minutes later it was down to 104, so we went to complete the urinalysis and blood draw. Afterward she made sure I was feeling fine to drive home, and I walked back out into the humid sunshine.
The migraine stayed away during my drive home. After the treatments, I usually feel tired but in a refreshing way, if that makes sense, similar to how I feel after an Imitrex injection. As soon as I arrived home I opened an estradiol patch and slapped it on my hip. I will put off my gluten reduction plan until I can tell whether my problems this week have been from the sudden lack of estrogen. Now to help John get us enrolled in our new medical insurance plan! (Yikes…)
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.